Easing the burden of aging and illness by building bridges and meeting needs.
Reflecting on the present, envisioning the possible, inspiring the future.
Friday, July 27, 2012
Warfarin in end-stage heart failure- When does it end?
Some of you know that a lot of what I've learned about issues in advanced heart failure care has come from my everyday real-life experiences as a caregiver for various family members with HF. (see Facebook AAHFNPC for more details ). These experiences have been critical in shaping my understanding of patient and family issues, building on my practice experience, research, writing and study of this subject. Right now, we're going through the end-stage HF experience again with another dear family member who was enrolled in hospice today, and one of the issues I'm struggling to understand is how long should warfarin be continued in someone with end-stage heart failure.
Last weekend she fell, hitting the back of her head while brushing her teeth in the bathroom. She's on warfarin for a history of Afib, mostly controlled on amiodarone. This was not a good situation- an aunt of mine died from an intracranial bleed following this kind of fall a number of years ago, and she was not on anticoagulants, so I was pretty concerned. Thankfully, the head CT revealed no bleed. This time.
So my question is, when do we stop warfarin in end-stage HF? When does the risk of a hemorrhagic stroke or other bleeding event from the drug, outweigh the risk of a thrombotic stroke from the AF? It's so easy to put patients on warfarin, yet in my experience it seems almost impossible to get them off of this difficult and very widely used drug. I have a love-hate relationship with some meds including warfarin, amiodarone and metolazone- great at doing what they do, but oh so risky if not used with care, or if something unexpected happens.
I've asked her HF NP and cardiologist as well as her PCP numerous times over the last year whether she really needs warfarin due to the risk of bleeding with a fall- these concerns raised as we saw her functional status decline, and increasing unsteadiness, even when using a walker. Now she's fallen and I'm more concerned than ever. The PCP, while responsible for managing the warfarin dosing, passed any decisions about discontinuation off to the cardiologists. Her HF cardiologists wanted to pass it off to her electrophysiologist (who really is not involved in her care, and doesn't know her- just put the pacer in and put her on the amio for AF). Last time her pacer was interrogated, I asked the HF team cardiologist about this again. The MD decided to keep her on the warfarin as the pacer showed 4 episodes of tachycardia in the last 45 days, lasting 4-8 seconds each.
The issue of continuing or discontinuing high-risk/benefit meds such as warfarin in pts at the end of the HF trajectory is an important one for us to figure out. What does the evidence show is the best practice for our patients? If cardiologists and PCPs are passing the buck, maybe advanced practice cardiac nurses need to take the lead in finding and disseminating the best evidence to guide decisions about these drugs, then use it in advocating for our patients- and sometimes even our own family members.